Alert archive / Pennsylvania / Frost Advisories in 2011

Frost Advisory 5, NWS State College, PA

September 15, 20115 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Sep 15, 2011, 11:36 AM EDT for 5 counties in Pennsylvania. It took effect at Sep 16, 2011, 1:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2011, 11:36 AM EDT (15:36 UTC)
In effect from
Sep 16, 2011, 1:00 AM EDT
Expired
Sep 16, 2011, 8:00 AM EDT
In force
7 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Warren County, PA

The radar

The State College radar (KCCX), 91 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -233 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-233 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WWUS71 KCTP 151536
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1136 AM EDT THU SEP 15 2011

...FIRST FROST OF THE SEASON EXPECTED LATE TONIGHT AND EARLY FRIDAY...

.A LARGE AREA OF HIGH PRESSURE WILL BUILD EAST FROM THE MIDWEST TONIGHT
ACCOMPANIED BY CLEARING SKIES...DIMINISHING WIND...AND COLD
OVERNIGHT LOW TEMPERATURES IN THE MID 30S.

PAZ004>006-010-011-161200-
/O.NEW.KCTP.FR.Y.0005.110916T0500Z-110916T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM
1136 AM EDT THU SEP 15 2011

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY. 

* TEMPERATURES...LOWS AT DAYBREAK FRIDAY IN THE MID 30S.

* TIMING...LATE TONIGHT UNTIL SHORTLY AFTER SUNRISE FRIDAY.

* IMPACTS...POTENTIAL FOR DAMAGE TO SENSITIVE OUTDOOR FLOWERING
  PLANTS...AND VEGETABLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

LAMBERT/GRUMM
1 follow-up statement
836 
WWUS71 KCTP 151912
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
312 PM EDT THU SEP 15 2011

...FIRST FROST OF THE SEASON EXPECTED LATE TONIGHT AND EARLY
FRIDAY...

.A LARGE AREA OF HIGH PRESSURE WILL BUILD EAST FROM THE MIDWEST
TONIGHT ACCOMPANIED BY CLEARING SKIES...DIMINISHING WIND...AND
COLD OVERNIGHT LOW TEMPERATURES IN THE LOW TO MID 30S.

PAZ004>006-010-011-161200-
/O.CON.KCTP.FR.Y.0005.110916T0500Z-110916T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-
INCLUDING THE CITIES OF...WARREN...BRADFORD...COUDERSPORT...
ST. MARYS...RIDGWAY...EMPORIUM
312 PM EDT THU SEP 15 2011

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
FRIDAY...

* TEMPERATURES...IN THE MID 30S.

* TIMING...LATE TONIGHT UNTIL SHORTLY AFTER SUNRISE FRIDAY.

* IMPACTS...POTENTIAL FOR DAMAGE TO SENSITIVE OUTDOOR FLOWERING 
  PLANTS...AND VEGETABLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN WIDESPREAD FROST IS EXPECTED TO
DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE ADVISORY AREA SHOULD HARVEST OR
PROTECT SENSITIVE PLANTS AND CROPS. POTTED PLANTS NORMALLY LEFT
OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Sep 15, 11:12 AM EDT, 24 minutes earlier.

Area forecast discussion, Sep 15, 11:12 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1112 AM EDT THU SEP 15 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH DURING THE MORNING HOURS. A LARGE
AREA OF HIGH PRESSURE WILL BEGIN TO BUILD IN TONIGHT RESULTING IN
COOLER AND DRIER CONDITIONS THAT WILL LAST FOR THE WHOLE WEEKEND.
FLAT UPPER FLOW WILL ATTEMPT TO BRING IN A COLD FRONT FOR TUESDAY.
THE PATTERN COULD THEN STALL AND LEAD TO A WET MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

OBSERVATIONAL DATA CONTINUE TO SHOW THE TREND OF IMPROVING
WEATHER. MOST PRECIPITATING ECHOES ARE EAST OF STATE COLLEGE AND
WEAKENING. ENHANCED COLD TOPS ARE IN NE PA AND NY NOW. VISIBLE
IMAGES SHOW BREAKS IN ERIE COUNTY...MOVING EAST.

CEILINGS ARE LIFTING IN MOST LOCATIONS TOO. ONCE THE COLD
ADVECTION SETS IN EXPECT WINDS TO INCREASE WEST TO EAST ACROSS THE
REGION LATER THIS MORNING AND AFTERNOON. EXPECTED WIND 10-15 MPH
GUST OVER 25 MPH.

THE SUN IS EXPECTED TO MAKE APPEARANCES FROM WEST TO EAST. LATER
THIS AFTERNOON IN THE EAST. BUT CHECKING WITH ITS AGENT...THE SUN
WANTS TO APPEAR.

IT WILL BE A COOL AUTUMN LIKE DAY. CHILLING TONIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...

THINGS SHOULD CLEAR OUT FAST IN THE EAST THIS EVENING AND THE
WINDS WILL BEGIN TO SUBSIDE. OVERNIGHT LOWS SHOULD BE IN THE 30S
IN THE NORTHERN MTS AND MAINLY IN THE 40S TO AROUND 50 ELSEWHERE.
VERY COOL MORNING.

THE WINDS WILL TAKE TIME TO DIE DOWN AND THE ANTICYCLONE IS TO OUR
WEST TONIGHT. NOT AN IDEAL FOG OR FADE-AWAY-AND-RADIATE NIGHT.
TIMING OF DECOUPLING IS CRITICAL FOR FROST IN EXTREME NORTHERN
AREAS. THE SREF SHOWS 50 PERCENT CHANCE OF 34F AND NAM4KM AT 12Z
HAS ABOUT 34F IN SAME REGION. FROST IS A POTENTIAL ISSUE IN THOSE
COUNTIES AND LOCUTIONS. WILL WAIT FOR NEXT GUIDANCE TO JUMP.

BUT HIGH PRESSURE BUILDS INTO THE REGION FRIDAY AND SHOULD BE A
SPOT ON DAY...A BIT COOL. WE WILL FADE WAY AND RADIATE NICELY
FRIDAY INTO SATURDAY...LOOKS BETTER FOR VALLEY FOG FRIDAY INTO
SATURDAY AND FOR GOOD LOW TEMPS...BUT SREF AND NAM FAVOR FRIDAY AM
NOT SAT AM FOR FROST. SEE HOW THAT CHANGES.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HEIGHTS WILL RISE THIS WEEKEND WITH UPPER RIDGE AXIS MOVING ACROSS
PA BY LATE IN THE WEEKEND. SFC PATTERN STILL DOMINATED BY THE WELL-
ADVERTISED HIGH PRESSURE SYSTEM SETTLING IN AT THE START OF THE
PERIOD. THIS AIR MASS WILL PROVIDE A FEW DAYS OF SIGNIFICANTLY
DRIER AND NOTICEABLY COOLER WEATHER. MID/HIGH CLOUDS POSSIBLE OVER
MOST OF THE AREA ON SUNDAY AND SOME ATLANTIC MOISTURE MAY CREEP
WESTWARD OVER THE MID-ATLANTIC STATES - BUT STILL EXPECT IT TO BE
DRY.

TEMPS SHOULD BEGIN TO MODERATE ON MONDAY. UPPER FLOW IS FORECAST
TO FLATTEN OUT THROUGH THE PERIOD. BUT LOWER HEIGHTS COULD LINGER
ACROSS SERN SECTIONS...AND A SLOW DOWN/CONGESTION MAY OCCUR IN
THE FLOW OVERHEAD. THIS COULD LEAD TO AN AMPLIFICATION AIDED BY AN
INCREASE IN GULF MOISTURE OVER THE OHIO VALLEY AND UPPER GREAT
LAKES. A FRONTAL SYSTEM IS SEEN NEARING THE REGION MONDAY NIGHT OR
TUESDAY...WITH OTHERS TO FOLLOW. THESE COULD PILE UP AS THEY NEAR
THE LOCAL AREA AND RUN INTO THE RIDING DEVELOPING TO THE EAST.
THIS COULD LEAD TO A WET END TO THE LONG RANGE PERIOD.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...

MOST AREAS ARE EITHER ABOUT TO BECOME OR HAVE BECOME MVFR AND
SHOULD CONTINUE TO IMPROVE. THERE WILL BE PATCHY AREAS OF IFR
THROUGH ABOUT 1800 UTC TODAY AND ALL LOCATIONS SHOULD BE VFR BY
2100 UTC. THERE WILL BE SOME GOOD WINDS WITH GUSTY WINDS THIS
AFTERNOON AND EVENING. WINDS DIE DOWN 3-6 HOURS AFTER SUNSET.

OVERNIGHT CLEAR SKIES AND LIGHTER WINDS. EXPECT SOME PATCHY FOG
IN SOME WESTERN VALLEYS NEAR STREAMS AND PONDS...NOT WIDESPREAD AS
STILL JUST POST FRONTAL.

IDEAL FLYING WEATHER FRIDAY...VFR.

OUTLOOK...
FRI...NO SIG WX EXPECTED.
SAT-MON...AM VALLEY FOG LIKELY OTHERWISE VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...GRUMM
SHORT TERM...GRUMM/DANGELO
LONG TERM...DANGELO/GARTNER
AVIATION...FITZGERALD
Hazardous weather outlook, Sep 15, 3:36 AM EDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 AM EDT THU SEP 15 2011

PAZ004>006-010-011-037-160745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
336 AM EDT THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

FROST IS POSSIBLE TONIGHT...BUT CLOUDS COMING OFF LAKE ERIE MAY
KEEP IT MILD ENOUGH TO PREVENT A WIDESPREAD FROST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-160745-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
336 AM EDT THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 11:07 PM EDTSpecial Weather StatementCTPMifflin23 min
Sep 14, 11:19 PM EDTSpecial Weather StatementCTPMontour26 min
Sep 14, 11:20 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Juniata, Mifflin, Snyder55 min
Sep 15, 2:21 AM EDTSpecial Weather StatementCTPBedford24 min
Sep 15, 4:31 AM EDTSpecial Weather StatementCTPFranklin, Fulton29 min
Sep 15, 5:52 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Franklin113 min

Nearby

Frost Advisories in Pennsylvania, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.